Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 31, NWS Charleston, WV

March 21, 2012Nicholas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Mar 21, 2012, 4:42 PM EDT for Nicholas County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2012, 4:42 PM EDT (20:42 UTC)
Expired
Mar 21, 2012, 5:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 4:50 PM EDTHAIL 12 S Nettie, WVFELL ALONG RT. 20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS51 KRLX 212042
SVRRLX
WVC067-212115-
/O.NEW.KRLX.SV.W.0031.120321T2042Z-120321T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
442 PM EDT WED MAR 21 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NETTIE...OR 8 MILES WEST OF RICHWOOD...AND
  MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY..

.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO FALL FROM THIS SEVERE THUNDERSTORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3811 8071 3819 8076 3825 8068 3817 8063
TIME...MOT...LOC 2042Z 071DEG 3KT 3821 8069

$$

30
2 follow-up statements
224 
WWUS51 KRLX 212059
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT WED MAR 21 2012

WVC067-212115-
/O.CON.KRLX.SV.W.0031.000000T0000Z-120321T2115Z/
NICHOLAS WV-
459 PM EDT WED MAR 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTH CENTRAL NICHOLAS COUNTY...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER CENTRAL NICHOLAS COUNTY...OR 9 
MILES WEST OF RICHWOOD...MOVING WEST AT 5 MPH. VERY HEAVY RAIN WILL 
FALL FROM THIS STORM AS WELL AND MAY FILL UP ROADSIDE DITCHES.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8071 3819 8076 3823 8071 3817 8063
TIME...MOT...LOC 2059Z 071DEG 3KT 3821 8071

$$

30
835 
WWUS51 KRLX 212112
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT WED MAR 21 2012

WVC067-212122-
/O.EXP.KRLX.SV.W.0031.000000T0000Z-120321T2115Z/
NICHOLAS WV-
512 PM EDT WED MAR 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NICHOLAS COUNTY
WILL EXPIRE AT 515 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THIS STORM 
COULD STILL PRODUCE HAIL TO THE SIZE OF DIMES AS IT DRIFTS SOUTH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3811 8071 3819 8076 3823 8071 3817 8063
TIME...MOT...LOC 2112Z 071DEG 3KT 3821 8072

$$
30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:05 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 21, 3:05 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED MAR 21 2012

.SYNOPSIS...
RIDGING ALOFT THROUGH THURSDAY. CLOSED LOW PRESSURE APPROACHES
FRIDAY AFFECTING THE AREA SATURDAY AND SUNDAY. HIGH PRESSURE BUILDS
IN FOR THE BEGINNING OF THE NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
MORE CONVECTIVE SHOWERS AND THUNDERSTORMS BEGINNING TO FIRE TODAY
IN THE MOUNTAINS. VERY SIMILAR SET UP OVERALL TO THE WEATHER
YESTERDAY. DECENT INSTABILITY PROVIDED ON THE THERMODYNAMIC SIDE
OF THINGS...AND WORKING OFF THE ELEVATED HEAT SOURCES THAT ARE THE
MOUNTAIN AND RIDGE TOPS. LOWLAND AREAS JUST DO NOT HAVE THE
MOISTURE DEPTH NECESSARY FOR ANYTHING SIGNIFICANT TO BUILD.

COULD GET SOME LOW LEVEL CLOUDS DEVELOPING IN UPSLOPE TONIGHT IN
THE SOUTHEAST UPSLOPE AREAS OF THE NORTHEAST MOUNTAINS...THAT
IS...THE GREENBRIER VALLEY.

HIGH AMPLITUDE RIDGE WILL HANG ON THROUGH THURSDAY...BUT THE DEEP
CLOSED LOW WILL CONTINUE TO MAKE EASTWARD PROGRESS. ANOTHER VERY
WARM DAY ON TAP WITH 925MB TEMPERATURES PUSHING 20C AGAIN. LIMITED
MOISTURE DEPTH AGAIN A PROBLEM...BUT ISOLATED SHOWERS/STORMS OVER
THE MAJORITY OF THE CWA IS POSSIBLE. SUBSIDENCE INVERSION AROUND
650MB WILL LIMIT ANY VERTICAL EXTENT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MAIN STORY IN SHORT TERM WILL BE APPROACH OF MASSIVE UPR LOW. LOOKS
AS IF ASSOCIATED MAIN BAND HOLDS OFF UNTIL FRI EVE AND OVERNIGHT
WITH SOME SCT TSRA AHEAD OF DURING AFTN HRS. PW ARND 1.3 INCHES
WITHIN THIS PLUME LEADS TO POTENTIAL WATER CONCERNS ESPECIALLY IF
CONVECTION HOLDS WITHIN THIS AS IT WORKS IN.

BRIEF DRY SLOT EARLY SAT BEFORE UPR COLD POOL WORKS IN FROM W IN
AFTN. THIS COULD LEAD TO SOME HAILERS WITH STEEPENING LAPSE
RATES...ESPECIALLY IF ANY SUN CAN BREAK OUT EARLY.

WARMTH CONT THOUGH FOR FRI...BEFORE BEING SQUASHED SOME AS UPR LOW
WORKS IN SAT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS SHOW AN UPPER LOW CONTINUING TO EFFECT THE REGION SATURDAY
NIGHT AND SUNDAY. CONFIDENCE DECREASES BEYOND THIS AS MODELS HAVE
SOME DECENT DIFFERENCES. USED A BLEND OF THE GFS/ECMWF/UKMET FOR
MONDAY...CHANGING TO A GFS/ECMWF/ECMWF ENSEMBLE FOR TUESDAY AND
WEDNESDAY...WITH LESS EMPHASIS ON THE ECMWF FOR WEDNESDAY. THIS
ALLOWS FOR A HIGH PRESSURE SYSTEM EARLY IN THE WORK WEEK...WITH A
COLD FRONT MOVING IN MID WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CB IN THE MOUNTAINS AGAIN TODAY...WITH DAYTIME HEATING CUMULUS
WESTWARD TOWARDS THE OHIO RIVER. LIFR FOG POSSIBLE AT EKN TONIGHT
DESPITE SOME SOUTHEAST UPSLOPE CLOUD EFFECTS. LIGHT AND VARIABLE
SURFACE WINDS DOMINATE THROUGH 18Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: MAY NEED BRIEF -SHRA OR -TSRA AT BKW. FOG AT
EKN MAY NOT OCCUR DUE TO LOW LEVEL CLOUDS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR IN THUNDERSTORMS POSSIBLE FRIDAY EVENING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30/26
NEAR TERM...26
SHORT TERM...30
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Mar 21, 3:20 PM EDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT WED MAR 21 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-221930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LOW PRESSURE SYSTEM IS LIKELY TO BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THIS WEEKEND. THESE STORMS COULD PRODUCE AREAS OF EXCESSIVE
RAINFALL FRIDAY NIGHT THROUGH SUNDAY. IN ADDITION...LARGE HAIL IS
POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 2:35 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED MAR 21 2012

WVZ038-046-047-211930-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
235 PM EDT WED MAR 21 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POCAHONTAS...EASTERN
RANDOLPH AND SOUTHEASTERN WEBSTER COUNTIES...

AT 221 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING ALONG
THE RIDGES SEPARATING RANDOLPH AND POCAHONTAS COUNTIES. THESE
STORMS WERE LOCATED 10 MILES NORTH OF CASS SCENIC RAILROAD...AND
BETWEEN GLADY AND CHEAT BRIDGE...MOVING SOUTH AT 5 MPH.

THE SLOW MOVEMENT OF THE STORMS MAY PRODUCE VERY HEAVY RAIN IN A
SHORT PERIOD OF TIME. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH A
FEW OF THE STRONGER STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3867 7960 3843 7986 3820 8033 3832 8050
      3899 7962 3889 7951 3887 7951 3884 7953
      3878 7950
Special weather statement, Mar 21, 4:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT WED MAR 21 2012

WVZ037-212115-
NICHOLAS WV-
430 PM EDT WED MAR 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RICHWOOD...MOVING WEST AT 5 MPH.

THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS TO
ONE INCH IS POSSIBLE IN A SHORT PERIOD OF TIME.

THIS STORM WILL BE NEAR NETTIE AROUND 430 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3812 8074 3822 8080 3825 8066 3818 8062

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:35 PM EDTSpecial Weather StatementRLXRandolph55 min
Mar 21, 4:30 PM EDTSpecial Weather StatementRLXNicholas45 min
Mar 21, 7:10 PM EDTSpecial Weather StatementRLXFayette20 min
Mar 21, 7:39 PM EDTSpecial Weather StatementRLXFayette21 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.